Compliance with Drugs Working Different Hours (2)
Mar 20, 2000
Im in a situation as an engineer who works occasional shift work which
includes the graveyard shift(all night). Previously I have been on
medications that did not interfere with my work hours and I adjusted
accordingly. I am now on Sustiva which is to be taken at bedtime to reduce
side effects with the central nervous system. Im ok taking it at night but
I'm still woozy in the AM even taking it at bedtime. I don't see how I can
be compliant with Sustiva and work all night. What do I need to do before
this becomes a problem and would this be covered as an ADA accommodation
request? Other than this I do not have any problems with my work and have
not requested any special privileges.
Response from Ms. Breuer
At long last, here's the answer!
Dear graveyard shift worker on Sustiva,
To be able to give you a reliable answer, I contacted DuPont Pharmaceuticals, the maker of Sustiva. Here is what their drug information specialist said about taking Sustiva at other times of day: "In order to improve the tolerability of nervous system side effects, bedtime dosing is recommended during the first 2-4 weeks of therapy and in patients who continue to experience these symptoms. Sustiva may be taken at any time of day once these nervous system side effects subside. Bedtime should not be confused with nighttime. If a patient is working at night, their bedtime would be in the morning and Sustiva may be taken at that time." They report that research indicates that Sustiva is equally effective taken in the morning or at bedtime.
I hope this will help you in your adjustment to the combination of Sustiva and graveyard shift work. If for some reason you do need to request an accommodation at some point to be able to continue working, please remember that an accommodation is not a special privilege; it's a change in your work that allows you to keep working, and it's the law. I hope you'll sleep - and work - well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.